Jump to content

Pain meds and timing


Recommended Posts

Hello,

I have a question for the group. How long does it take to get off pain meds? I am currently on Percocet 5Mg and have been since my SAH of 2 1/2 months. I know pain meds have bad rep and many people get hooked. However, my headaches have yet to go away. I ran out today and am waiting to hear from doctor. My headache is currently an 8 (10 meaning hospital and SAH). I have no intention of staying on them but right now the pain is not manageable. It is ridiculous. I know it's different for everyone, but generally how long before you can stop taking the pain meds? Thanks.

David

Link to comment
Share on other sites

Hi David, I replied to your introduction thread but I should have read this one first. : )

I was suggesting you get something for your headache! You are already there though with percocet.

I was really nervous about meds in general after the NASAH and I was lucky in that the head explosion was a big whopper of pain and then after 3 days of hospital painkillers I didn't really need anything other than over the counter tablets for about a week. Then my head didn't hurt at all for months. It was as if the pressure was off. So when my GP and neurologist offered any kind of prescription I said 'no thank you'. Until the daily or constant headache came back 5 or 6 months later and then I gave in.

It's not a pain killer though, it's a daily tablet to prevent epileptic seizures and migraines. I don't know much about percocet or other pain killers and I've heard similar things you have heard.

David, if you are out of pills and your head pain is at an 8 is it a possibility to go to the ER? I'm seeing your post 5 hours after it was originally posted so perhaps you've already been. I hope you are feeling better and getting some sleep.

Sandi K. Xo

Link to comment
Share on other sites

Hi David

I always worry about becoming addicted to certain medication.

I had an aneurysm coiled after my SAH and was discharged from hospital with;

Nimodipine - to take every 4 hrs for 21 days (to prevent further vasospasm, that I had during my op)

Along with Tramadol and Paracetamol for the headaches, of which they were daily and varied.

I read up about Tramadol and decided early on to limit my intake as much as I could handle that. I did not want to become addicted to it.

I took paracetamol daily for months though.

It is always worth discussing your medication with your GP, to see if there is anything else that could help. I am sure our bodies must get used to certain medication after a period of time, thus making it less effective?!

I hope you manage to find something to help ease the pain you are suffering

Take care

Kel x

Link to comment
Share on other sites

Hi David

Welcome to BTG. I've just read your introduction. You seem to be doing amazingly well!

You should be guided by your GP in reducing your pain medication, so maybe you need to have a talk with him/her. But in the meantime may I suggest that maybe you are doing too much? You are still very early in your recovery and medical advice here is usually not to try and get back to your normal routine for at least 12 weeks. You need to be drinking plenty of fluids, the blood needs to be reabsorbed by your body and processed by your kidneys, in order for it to be eliminated.

I still find now, 32 months after my SAH that I will get headaches if I do too much (ie reading, long car journeys, loud music, bright lights) or let myself become dehydrated. I can get whoppers of headaches when I don't pay attention to warning signs that I am doing too much. I have to go to bed and I feel quite hung over the next day and exhausted.

But in saying all this, your doctor should be your first port of call. My GP visited me at home 3 times per week for the first 4 weeks when I came home from hospital, then it went down to twice and after a few months once a fortnight. It was 10 months before he would let me come to the surgery, he said it was full of sick people and didn't want me catching anything! He still checks things every 3 months or less if need be. My GP has had the misfortune to have had quite a few patients over the years have a SAH, so I guess I'm fortunate.

Link to comment
Share on other sites

Hi David,

As others have said it really is something you need to discuss with your gp. Liz is right in everything she says, like her I also get bad head pains when I've done too much and am not listening to my body. My SAH was 14mths ago, I had clipping and then lumber puncture and fluid removed about a week later. I'm also still really sensitive to light. I suffered badly with head pains for a long time, they struggled to find me pain killers because I am limited on what I can take as I only have one kidney.

From hospital I was given dihdydrocodine 30mg, good but made me very sick so needed anti sickness meds with them, because of the sickness I didn't take them unless I really had to. I mainly stuck with taking limited paramol when pains were really bad and paracetamol the rest of the time. It's only after the first yr that I could go a few days without pain killers.

Drinking plenty of water really does help, I still drink 3 litres a day.

I hope that you get your pain relief under control soon, it'll make so much difference to your recovery.

Take care,

SarahLou Xx

Link to comment
Share on other sites

Thanks to everyone for your replies. I went to ER today and had the usual 5 hour ordeal. It was my day off and was supposed to rest. Oh well. They gave me 12 perc and I talked my nurse today and they should refill me tomorrow but i am not for sure. I feel better now. Earlier today i felt like I had just come out of SAH surgery. That bad. I know you all can relate, it was a bad day. One day at a time I guess. Today just about wore me out but I do want to respond to some the posts individually as they have been great. Try tomorrow. Thanks everyone.

David

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...